Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Grand Rapids, MI

May 4, 2004Muskegon County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 4, 2004, 10:15 PM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2004, 10:15 PM EDT (02:15 UTC)
Expired
May 4, 2004, 10:45 PM EDT
In force
30 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Muskegon County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 46 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WUUS53 KGRR 050215
SVRGRR
MIC121-139-050245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1014 PM EDT TUE MAY 4 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1045 PM EDT

* AT 1009 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FRUITPORT...OR ABOUT 6 MILES NORTHEAST OF
  GRAND HAVEN...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COOPERSVILLE...EASTMANVILLE AROUND 1030 PM EDT
  WALKER...LAMONT...ALLENDALE...EAST ALLENDALE AROUND 1035 PM EDT
  MARNE...GRAND VALLEY...HERRINGTON AROUND 1040 PM EDT
  TALLMADGE AROUND 1045 PM EDT

LARGE HAIL AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER 
IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4313 8629 4290 8583 4312 8583

$$

OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 8:20 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 4, 8:20 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
820 PM EDT TUE MAY 4 2004

.UPDATE...
KGRR-88D SHOWS SCATTERED SHOWERS MOVING SOUTHEAST ACROSS THE
NORTHERN PORTION OF THE CWA. THIS IS AHEAD OF A SFC LOW AND UPPER
VORT MOVING INTO THE CWA. WILL ADD CHC POPS THIS EVENING TO ACCOUNT
FOR THE PCPN. LAPSE RATES ARE FAIRLY STEEP AND SO WILL ADD THE
MENTION OF THUNDER. WITH A DRY AIRMASS IN PLACE, PCPN AMOUNTS WILL
BE LIGHT.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY NORTH OF
HOLLAND THIS EVENING.

&&

93
Hazardous weather outlook, May 4, 11:45 AM EDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION TO WORDING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EDT TUE MAY 4 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-051000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1145 AM EDT TUE MAY 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP ACROSS SOUTHWEST LOWER MICHIGAN DURING THE
EVENING HOURS OF TODAY. SCATTERED SHOWERS AND A FEW THUNDERSTORMS
ARE EXPECTED JUST AHEAD OF THE COLD FRONT LATER THIS AFTERNOON INTO
EARLY THIS EVENING. THE MOST LIKELY TIME FOR THUNDERSTORMS IS FROM
200 PM TILL 700 PM FROM GRAND RAPIDS WEST...AND FROM 500 PM TILL 10
PM EAST OF GRAND RAPIDS. WHILE SEVERE THUNDERSTORMS ARE NOT
EXPECTED...THE STRONGEST STORMS COULD HAVE WIND GUSTS TO 50 MPH AND
PEA SIZE HAIL. FOR MOST LOCATIONS THAT ACTUALLY HAVE A THUNDERSTORM
TODAY...CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF HEAVY RAIN ARE
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE IN THE FORECAST BETWEEN THURSDAY AND MONDAY.
WARM...MOIST AIR WILL RETURN TO THE AREA IN THIS TIME FRAME AND SOME
OF THE STORMS COULD BE ON THE STRONG SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD.

DUKE WDM

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.